8 doctors weighed in:

Is it possible to develop an allergic reaction to an antibiotic while you're taking it? I'm on my second week of amoxicillin and this morning woke up with red bumps all over. I break out in hives with penicillin and sudafed which is why i ask. Thanks.

8 doctors weighed in
Dr. Matthew Bressie
Family Medicine
3 doctors agree

In brief: Amoxicillin

Amoxicillin is very closely related to penicillin.
People with a true penicillin allergy like you (causing hives) should not take amoxicillin. I would suggest stopping the medication and calling your doctor right away to find out what to do next. You may need medication to stop the allergic reaction and perhaps a different antibiotic, depending on the reason it was prescribed. People have been known to show allergic symptoms after taking antibiotics for several days and even if they have taken the same antibiotic before and have not had problems. I hope this answers your question. Thanks!

In brief: Amoxicillin

Amoxicillin is very closely related to penicillin.
People with a true penicillin allergy like you (causing hives) should not take amoxicillin. I would suggest stopping the medication and calling your doctor right away to find out what to do next. You may need medication to stop the allergic reaction and perhaps a different antibiotic, depending on the reason it was prescribed. People have been known to show allergic symptoms after taking antibiotics for several days and even if they have taken the same antibiotic before and have not had problems. I hope this answers your question. Thanks!
Dr. Matthew Bressie
Dr. Matthew Bressie
Thank
Dr. Asif Khan
Internal Medicine - Allergy & Immunology
2 doctors agree

In brief: Maybe, maybe not

This is tuff, bc you'd have to r/o all the things you have eaten/drank while on the amox to r/o other causes.
You'd also have to r/o anything introduced in the mouth or on skin (as opposed to inhalants), like toothpastes, gums, cosmetics. And this could b a physical or cholinergic urticaria, again confounding. Keep a food or event diary 2 expose any patterns, if its not the antibiotic.

In brief: Maybe, maybe not

This is tuff, bc you'd have to r/o all the things you have eaten/drank while on the amox to r/o other causes.
You'd also have to r/o anything introduced in the mouth or on skin (as opposed to inhalants), like toothpastes, gums, cosmetics. And this could b a physical or cholinergic urticaria, again confounding. Keep a food or event diary 2 expose any patterns, if its not the antibiotic.
Dr. Asif Khan
Dr. Asif Khan
Thank
Dr. Thomas Klein
Internal Medicine - Allergy & Immunology

In brief: Yes

You can develop an allergic reaction while on an antibiotic.
In fact, that is very common. Someone who is allergic to penicillin should not be on Amoxicillin because the two medicines are very similar - they are almost identical. You should call your doctor as soon as possible and stop the amoxicillin. Steroid medicine may be needed.

In brief: Yes

You can develop an allergic reaction while on an antibiotic.
In fact, that is very common. Someone who is allergic to penicillin should not be on Amoxicillin because the two medicines are very similar - they are almost identical. You should call your doctor as soon as possible and stop the amoxicillin. Steroid medicine may be needed.
Dr. Thomas Klein
Dr. Thomas Klein
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors